What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 24, 11:46 AM PST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 24, 11:46 AM PST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1246 PM PDT Wed Jul 24 2024
.SYNOPSIS...
* Thunderstorms will bring another round of locally heavy rain
and flash flood potential along with strong outflow gusts
through early this evening.
* Storms become more isolated over west central NV Thursday and
Friday with dry conditions for the weekend.
* Gusty southwest winds and more seasonal temperatures return
Thursday and Friday with locally critical fire weather
conditions.
&&
.DISCUSSION...
* Another round of storms this afternoon, again favoring the eastern
Sierra of Mono County into western NV with more isolated activity
from the Tahoe Basin into northeast CA. PWATs are up a bit this
morning with the 12Z KREV sounding showing 0.95" while mid level
winds/shear have increased - forecast soundings show S/SW winds 20-
35 kts at 500 MB this afternoon, strongest across northern areas.
Storms will again be capable of very heavy rain rates of 2-3"/hr
like the past couple of days with an isolated storm or two
exceeding 3"/hr. Rainfall rates of this magnitude may result in
localized flash flooding, especially near steep terrain. Also,
given the increased shear, storms will be a bit more organized,
capable of one inch hail and wind gusts in excess of 55 mph.
* Much drier air works into the region Thu-Fri with increasing
southwest winds. Enough moisture and instability will remain
across the Basin and Range Thursday and now it looks like Friday
as well, as some model scenarios show a negatively tilted
shortwave moving inland a bit farther south on Friday. Friday
is not a done deal as a few solutions are farther north with
this feature. However, confidence is high enough to introduce
isolated storms roughly along and east of the Hwy 95 corridor.
Storms will generally be faster moving and this may be a concern
for additional dry strikes. Winds will increase Thursday
afternoon and bring periods of choppy lakes and increase fire
weather concerns. Strongest winds will be Thursday, highlighting
areas north of I-80 where gusts across lower valleys will
exceed 30 mph. Breezy conditions persist Friday and expand to
much of the eastern Sierra, but speeds look to be a bit less
with overall gusts 25-30 mph.
* Otherwise, the good news is we will be cooling back to near
seasonal averages with more typical winds and an absence of
storms this weekend and early next week. There are indications
of another trough grazing us to the north Tue-Wed next week, but
its main impacts will be to keep our temperatures from heating
back up too fast and maybe bring an uptick in breezes near the
Oregon border.
Hohmann
&&
.AVIATION...
* Thunderstorms will again be the primary threat this afternoon and
early evening, mainly between 20-04Z although favoring the earlier
hours for the Sierra/Tahoe terminals, and the later hours for west
central NV. Periods of heavy rain could bring MVFR conditions
while lightning and outflow wind gusts of 35+ kt are more likely
with storms across lower elevations of western NV where some
blowing dust could reduce visibility to IFR/LIFR conditions at
airports like KLOL-KNFL.
* A drier pattern returns from Thursday onward with isolated
cells/outflow winds hanging on along the US-95 corridor (KLOL-KNFL-
KHTH) for Thursday/Friday. SW-W winds increase each afternoon
Thurs-Fri with gusts 25-30 kt across most of the main terminals.
Hohmann
&&
.FIRE WEATHER...
* Smoke from the Mill fire SW of Portola is most likely to spread
across eastern Plumas/southeast Lassen counties and parts of
western NV each afternoon through Friday. The HRRR smoke
trajectory model is keeping most of the smoke plume north of the
Reno-Sparks urban area for the next couple of days, affecting
areas around Pyramid Lake and extending into Pershing and
Churchill counties. This trajectory assumes similar smoke output
and no disruptions from t-storm outflows.
* Thunderstorms today will be mainly wet, but isolated dry strikes
are again a risk for parts of northeast CA-northwest NV where
storm motions will be faster and sub-cloud moisture isn't quite as
abundant.
* For Thursday-Friday, thunderstorm chances decrease but a drier air
mass combined with increasing SW winds will produce areas of
critical fire weather conditions, especially for northeast CA and
northwest NV where a red flag warning is now in effect for
Thursday. Recent/ongoing fires and additional lightning holdovers
in these areas are at risk for more rapid fire spread as winds
increase. South of the warning area, isolated lightning fire
ignitions that aren't extinguished by rain are also at risk for
increased spread rates with the drier and breezy conditions
Thursday-Friday. MJD/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Thursday NVZ458.
Flood Watch until 8 PM PDT this evening NVZ001-003.
CA...Red Flag Warning from 1 PM to 9 PM PDT Thursday CAZ270-278.
Flood Watch until 8 PM PDT this evening CAZ073.
&&In the hours before
Special weather statement, Jul 24, 1:15 PM PST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Reno NV
215 PM PDT Wed Jul 24 2024
CAZ070-242200-
Surprise Valley California CA-
215 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT MODOC COUNTY THROUGH 300 PM
PDT...
At 214 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cedarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 12003 4148 12018 4149 12019 4159 12019
4160 12021 4161 12021 4170 12017
TIME...MOT...LOC 2114Z 210DEG 32KT 4156 12018
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRSpecial weather statement, Jul 24, 1:24 PM PST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Reno NV
224 PM PDT Wed Jul 24 2024
NVZ003-242200-
Greater Reno-Carson City-Minden Area NV-
224 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 300 PM PDT...
At 223 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or 8 miles east of Reno, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Heavy rainfall is occuring with this storm
and may lead to localized flash flooding on roadways
including I-80.
Locations impacted include...
Sparks, Lockwood, Hidden Valley, Spanish Springs, Mustang, and
Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3944 11971 3954 11973 3965 11959 3948 11951
TIME...MOT...LOC 2123Z 241DEG 7KT 3950 11968
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWLocal storm report, Jul 24, 2:09 PM PST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
309 PM PDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Flood 2 WSW Sparks 39.53N 119.77W
07/24/2024 Washoe NV Law Enforcement
Ponding water over road causing a portion of
Rock Blvd to be temporarily closed.
&&Special weather statement, Jul 24, 2:25 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Reno NV
325 PM PDT Wed Jul 24 2024
NVZ001-003-242300-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
325 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS AND SOUTH CENTRAL LYON
COUNTIES THROUGH 400 PM PDT...
At 323 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wellington, or 7 miles east of Topaz Lake, moving northeast at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Localized flash flooding is possible on SR-208
and SR-338.
Locations impacted include...
Smith, Wellington, Nv 208 At Douglas-Lyon Co Line, Smith Valley, and
Junction Nv 338 And Nv 829 (wellington Cutoff).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3863 11944 3868 11952 3885 11944 3876 11914
TIME...MOT...LOC 2223Z 220DEG 10KT 3872 11942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jul 24, 2:37 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Reno NV
337 PM PDT Wed Jul 24 2024
NVZ003-004-250000-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
337 PM PDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WASHOE COUNTY THROUGH 500
PM PDT...
At 335 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pyramid Lake, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could capsize small watercraft on Pyramid Lake.
Small hail and frequent lightning may also impact
recreators on and near the lake.
Locations impacted include...
Pyramid Lake and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3986 11937 3982 11949 4014 11975 4025 11954
TIME...MOT...LOC 2235Z 220DEG 10KT 4004 11954
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jul 24, 3:39 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Reno NV
439 PM PDT Wed Jul 24 2024
NVZ004-250015-
Western Nevada Basin and Range including Pyramid Lake NV-
439 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL AND NORTH
CENTRAL LYON COUNTIES THROUGH 515 PM PDT...
At 438 PM PDT, Doppler radar was tracking a strong thunderstorm near
Silver Springs moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Localized flooding and ponding of water
is possible on US Alt 95 and US 50.
Locations impacted include...
Lahontan Reservoir, Fernley, Silver Springs, Hazen, Us 50 At
Lyon-Churchill Co Line, and Silver Springs Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3937 11929 3948 11936 3963 11905 3936 11891
TIME...MOT...LOC 2338Z 265DEG 18KT 3944 11922
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BW